What side effects are the worst and how do you handle them?

Share experience with side effects and what you found helpful for dealing with them.


Community Answers
  • CaveMan
    2 months ago

    My surgery was also April, 2017. My incontinence has gradually decreased to about zero, starting about 3 months after surgery. That is, the incontinence had decreased markedly by then. My ED had partially reduced by about 50% and then I decided to go back on blood pressure medicine (ACE inhibitor). The ED returned.
    Now I’m working to get off the BP pills. The ED has decreased some, as a result of diligent exercising. So far my PSA is undetectable. Pre-surgery my Gleason was 4+3 and PSA was 7.9. Overall, I’m hopeful.

  • ninaw moderator
    2 months ago

    Hey @CaveMan, glad you’re here and sharing your situation. It sounds like you recovered quite quickly, for the most part. The ED is the trickiest side effect we hear about, and 50% is progress, but then it decreased again. May I ask what exercises you’ve found helpful? Is one Kegels? We’ve heard good things. Wishing you well with future PSA tests and hoping the ED will go back down. Check back when you can. – Nina, ProstateCancer.net Team

  • CaveMan
    2 months ago

    Exercises: my urologist prescribed a male vibrator which I use to masturbate with. Also, I use a vacuum pump. Kegels I do too. All of these I do daily. They take about an hour in total. I’m seeing progress. Sleep is a problem for me and I have to deal with sleep apnea. I had to stop using a daily dose of ED medicine because the muscle cramps it caused interfered with my sleep too much. However, that daily dose did help the ED while I followed that regimen.

  • Doug Sparling moderator
    2 months ago

    I did chemo – Taxotere (docetaxel) – from Nov 2017 to Feb 2019. Really the worst side effect was extreme fatigue. The effects of chemo were cumulative, and by the final few cycles I was dealing with cognitive impairment (chemo brain) and depression/anxiety. For the fatigue, I simply slept a lot. I learned to listen to my body. While I find keeping active was helpful, I couldn’t overdo it. There wasn’t much I could do about the chemo brain. I would keep lists to try and remember things I needed to do and I started playing crossword puzzles on my phone to try and work the brain, especially with word recall. The anxiety and depression was the hardest thing I had to work through. It was a bitterly cold winter and I couldn’t keep active, and lying in bed all day gave me too much time to think. My onco-psychologist was a godsend, and she really helped me through that period. I also upped some of my meds to help with the stress. With the warmer spring weather and finishing chemo, the anxiety and depression decreased immensely. Post treatment, CRF (cancer related fatigue) has still been something I deal with. I just listen to my body and sleep as much as I need to.

    Pain – that’s not so much a side effect as it is just part of living with stage 4 metastatic prostate cancer. I have a high pain tolerance but I’ve learned it’s not necessary nor healthy to suffer through acute pain if you don’t have to. And you don’t have to. My oncologist also specializes in palliative care, so she’s very focused on quality of life.

    Being stage 4 meant I didn’t need surgery or radiation, so that’s not one of those agonizing decisions I had to make. I do take a Lupron shot every month, and hormone therapy, aka ADT (androgen deprivation therapy), comes with its own side effects. I’ve dealt with hot flashes and achy, swollen ankles, but those have diminished with time. Obviously the point of ADT is to lower testosterone to castrate levels. Truthfully, have absolutely no libido is not an issue for me. For some guys it’s a huge deal. Me, it’s the least of my worries. I imagine I’m in the minority on this one, and it took a little convincing my oncologist I had no interest in talking to my urologist about ED. A bigger side effect with ADT is bone density loss and muscle mass loss. I exercise, which includes weight bearing execrises to help with bone strength, as well as take a vitamin D3/calcium combo supplement. I’m also participating in a clinical trial that’s studying the role nutrition and exercise plays in helping with ADT side effects.

    One other side effect I had from chemo was peripheral neuropathy. A good part of my pain is actually from nerve damage and inflammation. I take 1200mg (4 tablets) of Gabapentin every eight hours. I have pain medication for the really bad days, but generally ibuprofen is all I need. We also switched out Fluoxetine (Prozac) for , duloxetine (Cymbalta), which has the added benefit of helping nerve pain.

    I’ve been lucky that I’ve had a very supportive medical team to help me through all this. I spend an incredible amoubt of time researching so I can ask the questions I have with greater clarity and understand the answers I get a little better. Side effects are pretty much going to happen, but there’s so much available to help us through it.

    – Doug, ProstateCancer.net Team

  • Will Jones moderator
    2 months ago

    I had my surgery in April 2017 and I’m still dealing with two big side effects: incontinence and erectile dysfunction. I’m making good progress one the first one, but there has been no change in the other. However, in terms of overall lifestyle, I’m more concerned about the former so right now all of my efforts are directed toward pelvic floor healing. I’ll address the other more directly when the time comes.

  • RangerBob
    2 months ago

    Fatigue is my worst one as I was a very active person. I plan my day accordingly as I fade big time in the afternoon.

  • ninaw moderator
    2 months ago

    That sounds too familiar, @RangerBob. Our advocate Will has talked about setting goals to do some of his old hikes, but a bike ride or walk around the block works too. You also reminded me of what community members said about fatigue here: https://prostatecancer.net/living/coping-fatigue/. Thanks for the response and tip – sharing our community question on fatigue in case you’d like to add: https://prostatecancer.net/q-and-a/fatigue/. – Nina, ProstateCancer.net Team

  • Share Your Answer

    Poll